HCG and diet: The ultimate way of fat burning
Casey F, Darby L, Campioni-Norman D, Shah P, Das G, Department of Endocrinology, Ashford and St Peters hospital NHS Trust.
We present the case of a 21-year-old male who initially presented to his GP with gynaecomastia, lethargy and erectile dysfunction. He had no relevant past medical history but a positive family history for testicular cancer, which his father had received surgery for. With no regular medications, this normally fit and well individual worked as a gardener lives with his parents and is very health conscious through a lifestyle of healthy eating and regular exercise at the gym.
Following referral to the endocrinology clinic for further evaluation, all examination findings remained normal including genitalia and secondary sexual characteristics. Initial hormonal profile from the GP showed normal gonadotrophin levels and sex steroid hormones with a slightly raised prolactin (FSH 5IU/l, LH 2.8IU/L, Testosterone 10.3nmol/L, Oestrogen <80pmol/L, Prolactin 409mU/l). Ultrasound of the scrotum displayed small bilateral varicoceles and a plain chest film returned normal. Further and repeat blood tests showed significantly raised human chorionic gonadotrophin and oestrogen levels and suppressed gonadotrophins (HCG 16IU/L, FSH <1IU/L, LH <1IU/L, testosterone 24.1nmol/L, oestrogen 196pmolL). On further questioning the patient admitted, in an attempt to improve his physique, to be injecting into his arms a product he ordered on the internet that promised to increase testosterone levels, the packaging of which describes the contents as “Natural, highly purified HCG”.
The patients’ initial research had also identified increased oestrogen levels as a side effect of the injections. To counteract this effect, he purchased and had been taking a supply of Tamoxifen and Clomiphene
Discussion: Gynaecomastia is a benign enlargement of male breast glandular tissue. It is frequently encountered by endocrinologist as a result of patient’s cosmetic concern or pain. Breast malignancy is the most concerning diagnosis and other cause is pseudogynaecomastia because of fat without glandular proliferation.
Gynaecomastia occurs as a result of imbalance in the free oestrogen to free testosterone ratio. The most frequent non physiological cause is medications.
Our case shows how important it is to check medication history and usage of over the counter and over the internet medication as one of the differential in this case was possibility of testicular germ cell tumour.